Michigan, 2010

Winter Storm and Winter Weather in Michigan, February 14 to 16, 2010

February 14 to 16, 2010 · NWS MQT · 5 events in 5 counties and zones

Deep moisture rotating around a low pressure system over southeast Canada brought moderate to heavy snow to portions of western Upper Michigan from the 14th into the 16th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Deep moisture rotating around a low pressure system over southeast Canada brought moderate to heavy snow to portions of western Upper Michigan from the 14th into the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 14, 4:35 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 14, 4:35 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
435 AM EST SUN FEB 14 2010

.SYNOPSIS...

REALLY NOT MUCH HAPPENING AT THE MOMENT AS ADVISORY INGREDIENTS
ARE ON THEIR WAY. AREA SURFACE STATIONS ARE REPORTING GOOD
VIS...THOUGH SOME LIGHT FREEZING DRIZZLE MAY BE
OCCURRING...ESPECIALLY IN THE UPSLOPE AREAS NEAR LAKE SUPERIOR.
THE CURRENT WEATHER IS DOMINATED BY SFC HIGH PRESSURE EXTENDING
FROM THE CANADIAN PRAIRIES INTO WYOMING AND LOW PRESSURE IN THE
CANADIAN MARITIMES. ALOFT MUCH OF THE CENTRAL/EASTERN CONUS IS
DOMINATED BY A RATHER EXPANSIVE TROUGH. THE LATTER WILL BE A
COMMON THEME THROUGH THE WEEK. THE RESULTING NORTHERLY FLOW FROM
THESE TWO FEATURES IS MARGINAL FOR LAKE EFFECT AS IN CLOUD
TEMPERATURES ARE AT OR JUST ABOVE -10C. IN ADDITION LAKE SURFACE
TEMPERATURES ARE NEAR THE CLIMATOLOGICAL MINIMUM. INCOMING DEEPER
MOISTURE NOTED ATTM OVER ONTARIO WILL ALLOW FOR SNOW SHOWERS TO
COMMENCE LATER THIS MORNING.

&&

.DISCUSSION...

SUNDAY AND MONDAY...ONGOING ADVISORY APPEARS TO BE IN DECENT
SHAPE...OVERALL FEW CHANGES WERE MADE TO THE GOING FORECAST. RATHER
EXPANSIVE AREA OF MOISTURE NOTED ON LATEST IR IMAGERY WILL WORK INTO
UPPER MICHIGAN LATE THIS MORNING AS 850MB TEMPERATURES FALL TO -14C.
EXPECT STEADY SNOW...ESPECIALLY NEAR LAKE SUPERIOR INTO MONDAY
AFTERNOON. ALL OF THIS IS ASSOCIATED WITH A S/W MOVING THROUGH THE
FA THIS AFTERNOON. ACCOMPANYING QVECTOR CONVERGENCE LOOKS
STRONGEST MAINLY TONIGHT...ESPECIALLY OVER THE WEST HALF. EXPECT
HIGHEST AMOUNTS OF 10 INCHES OVER THE HIGHER TERRAIN OF THE NORTH
WIND SNOW BELTS. SINCE THIS SNOW WILL FALL OVER A PERIOD LONGER
THAN 24 HOURS...GOING ADVISORY WILL COVER IT.

FOR MONDAY NIGHT INTO WEDNESDAY NIGHT...FORECAST IS TRICKY AS
LARGE SCALE PATTERN REMAINS UNSETTLED AND OVERALL PBL TEMPERATURES
MODERATE...THOUGH THIS ISN/T A BIG FACTOR IF SYNOPTIC FORCING IS
PRESENT...WHICH IT WILL BE OFF/ON. WITH PERSISTENT SFC LOW
PRESSURE NEAR NOVA SCOTIA...THIS PERIOD IS CHARACTERIZED BY
VARIOUS SHORTWAVE FEATURES ARCING THROUGH THE CWA FROM THE
NORTHEAST...ALL VARYING IN STRENGTH/MOISTURE CONTENT. SOME
DISAGREEMENT BETWEEN MID RANGE GUIDANCE EXISTS W.R.T EXTENT OF
AIRMASS WARMING. WHILE BOTH THE GFS AND ECMWF GUIDANCE HAVE
STARTED SHOWING A WARMING TREND IN THE PBL TEMPERATURES...THE EC
IS MUCH WARMER WITH 850MB TEMPERATURES RISING TO AROUND -4C BY
THURSDAY...COMPARED TO -8C AT THE SAME TIME PER THE GFS. BOTH LOOK
TO GET BACK ON THE SAME PAGE BY FRIDAY THOUGH. WITH ALL THIS SAID
WAS HESITANT TO BUMP UP POPS INTO LIKELY...THOUGH THERE SHOULD BE
TIMES OF APPRECIABLE SNOW ACCUMULATIONS. RIGHT NOW THE BEST
OPPORTUNITY IS TUESDAY NIGHT INTO WEDNESDAY AS A FAIRLY STRONG S/W
MOVES THROUGH UPPER MICHIGAN. DID REDUCE FAR WESTERN POPS AS DRY
AIR EDGES INTO THE FAR WEST PER EC/NAM RH GUIDANCE. GFS MAINTAINS
MOISTURE IN THE WEST SO DIDN/T PULL POPS COMPLETELY OVER THE FAR
WEST. BY WEDNESDAY ALL MODELS AGREE MOISTURE IS PREVALENT ACROSS
THE CWA SO EXTENDED HIGHER POPS FURTHER WEST AGAIN.

.EXTENDED OUTLOOK...

NO CHANGES MADE BEYOND WEDNESDAY NIGHT. BOTH THE GFS/ECMWF AGREE ON
A STRONG S/W MOVING INTO UPPER MICHIGAN FOR NEXT FRIDAY INTO
SATURDAY...WITH THE GFS INDICATING MORE OF THE GLANCING
BLOW/EASTERLY TRACK. WILL HAVE TO WAIT AND SEE IF THIS TRANSLATES
TO A FEW ADDITIONAL INCHES OF SNOW. CURRENT NEGATIVE NAO PATTERN
LOOKS TO PERSIST INTO MID NEXT WEEK AND THEN POSSIBLY RE-
ESTABLISHING ITSELF IN ERNEST LATE THIS WEEK INTO NEXT WEEKEND.
TYPICALLY THIS PATTERN WOULD WARRANT TEMPERATURES WELL BELOW
NORMAL...SIMILAR TO EARLY JANUARY OF THIS YEAR. THOUGH WITH LITTLE
COLD AIR TO BE FOUND TO OUR NORTH...EXPECTING TEMPERATURES TO
TREND ABOVE NORMAL FOR WEDNESDAY THROUGH FRIDAY. IN FACT COLDEST
NOAM AIR IS OVER THE GREAT LAKES REGION...NORTH POLE EXCLUDED.
LONG RANGE GUIDANCE HINTS AT THIS POLAR AIR DISLODGING AND
SHIFTING SOUTH INTO THE MID LATITUDES AS NEGATIVE NAO PATTERNS
GETS RE-ESTABLISHED AFTER NEXT WEEKEND.

&&

.AVIATION /FOR THE 06Z TAFS/...

NORTH ATLANTIC MOISTURE SWINGING BACK INTO THE UPPER GREAT LAKES IN
ASSOCIATION WITH A COUPLE OF UPPER LEVEL DISTURBANCES WILL BRING
INCREASING SNOW TO KCMX/KSAW DURING THE FCST PERIOD. LAKE SUPERIOR
WILL ALSO PROVIDE ENHANCEMENT TO THE SNOW. WHILE THE OVERNIGHT
SHOULD FEATURE MVFR CONDITIONS AT KCMX/KSAW...EXPECT DETERIORATION
TO IFR LATE MORNING INTO EARLY AFTN AS DEEP MOISTURE ARRIVES FROM
THE NE. FEBRUARY CLIMATOLOGY FOR SNOW OCCURRING WITH A NRLY WIND ALSO
SUGGESTS MOST LIKELY CATEGORY WILL BE IFR...PARTICULARLY WITH REGARD
TO VIS. NOT OUT OF THE QUESTION THAT CONDITIONS COULD DROP TO LIFR
LATE AFTN/EVENING...ESPECIALLY AT KSAW AS WINDS MAY VEER SLIGHTLY TO
PROVIDE MORE DIRECT UPSLOPING.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST/...

LAKE SUPERIOR WILL REMAIN BETWEEN HIGH PRESSURE OVER THE PLAINS AND
LOW PRESSURE OVER THE CANADIAN MARITIMES THROUGH ABOUT MID WEEK. AS
A RESULT EXPECT PERSISTENT NORTHERLY WINDS OVER LAKE SUPERIOR WHICH
AT TIMES MAY TURN NORTHWEST AS WEAK LOW PRESSURE TROUGHS PASS OVER
THE UPPER GREAT LAKES. WINDS WILL RUN UP TO 30 KNOTS THROUGH TUESDAY
WITH A FEW GALE FORCE GUSTS POSSIBLE...ESPECIALLY OVER THE NORTH
CENTRAL AND EASTERN PORTIONS. PATTERN DOES NOT CHANGE MUCH...BUT
HIGH PRESSURE WILL BUILD A BIT FURTHER EAST ON WED AND WINDS WILL
DECREASE A BIT BY THEN.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST
     MONDAY FOR MIZ001>004-084.

  WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST
     MONDAY FOR MIZ005.

  WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
     MIZ009.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS/DISCUSSION...PEARSON
AVIATION/MARINE...07
Hazardous weather outlook, Feb 14, 4:18 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 AM EST SUN FEB 14 2010

MIZ010>014-151200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
418 AM EST SUN FEB 14 2010 /318 AM CST SUN FEB 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>005-009-084-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
SOUTHERN HOUGHTON-
418 AM EST SUN FEB 14 2010 /318 AM CST SUN FEB 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOW IS EXPECTED NEAR LAKE SUPERIOR. LOOK FOR THE
GREATEST SNOWFALL AMOUNTS IN LAKE EFFECT AREAS FAVORED BY
NORTHERLY WINDS. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE SNOW IS EXPECTED MONDAY NEAR LAKE SUPERIOR. LOOK FOR THE
GREATEST SNOWFALL AMOUNTS IN LAKE EFFECT AREAS FAVORED BY
NORTHERLY WINDS. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-085-151200-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
418 AM EST SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW IS EXPECTED NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE SNOW IS EXPECTED MONDAY NEAR LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
418 AM EST SUN FEB 14 2010 /318 AM CST SUN FEB 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
418 AM EST SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Northern Houghton

When
February 14, 8:00 AM EST to February 15, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer near Twin Lakes measured 9.5 inches of snow in 24 hours. There was also a spotter report of 10-12 inches in the Hancock area in less than 16 hours.

Winter Weather, Keweenaw

When
February 14, 8:00 AM EST to 8:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured 5.5 inches of snow in 12 hours.

Winter Storm, Gogebic

When
February 14, 10:00 AM CST to February 15, 8:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured 12 inches of snow in less than 24 hours. Several minor accidents were reported due to the slippery roadways.

Winter Storm, Ontonagon

When
February 14, 12:30 PM EST to 11:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Rockland measured 8.5 inches of snow in nine hours. Several minor accidents were reported due to the snow-covered and slippery highways.

Winter Weather, Marquette

When
February 14, 6:30 PM EST to February 16, 6:30 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The observer in Negaunee measured 11 inches of snow in 36 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216319, 216320, 215784, 215785, 216321.